Can intramuscular corticosteroid injection cause nonarteritic anterior ischemic optic neuropathy?
Authors Bakbak B, Ozturk BT, Gedik S, Koktekir BE, Gonul S
Received 10 February 2013
Accepted for publication 6 March 2013
Published 26 March 2013 Volume 2013:7 Pages 633—635
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 2
Berker Bakbak, Banu Turgut Ozturk, Sansal Gedik, Bengu Ekinci Koktekir, Saban Gonul
Selcuk University Medical Faculty, Department of Ophthalmology, Konya, Turkey
Abstract: A 56-year-old man noted a sudden decrease of vision in his right eye 4 hours after intramuscular triamcinolone acetonide (TA) injection. A diagnosis of unilateral nonarteritic anterior ischemic optic neuropathy (NAION) was made, and the patient was counseled to discontinue using TA. Examination for possible risk factors revealed controlled hypertension. Final visual acuity was finger counting at 1 m, and the optic disc was pale in his right eye. This is the first reported case of unilateral NAION that has occurred in a patient after intramuscular corticosteroid injection. Although a cause-and-effect relationship is difficult to prove, the short duration between the TA injection and the NAION is noteworthy. The history of corticosteroid injection should be questioned in cases with predisposing conditions such as hypertension.
Keywords: ischemic optic neuropathy, corticosteroids, optic disc edema
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]